Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jul 21, 2021, 3:44 AM CDT for McLean County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 3:44 AM CDT (08:44 UTC)
- Expired
- Jul 21, 2021, 4:15 AM CDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
County McLean County, ND
The radar
The Minot AFB radar (KMBX), 106 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 2572 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS83 KBIS 210844 SPSBIS Special Weather Statement National Weather Service Bismarck ND 344 AM CDT Wed Jul 21 2021 NDZ021-210915- McLean ND- 344 AM CDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCLEAN COUNTY UNTIL 415 AM CDT... At 344 AM CDT, a strong thunderstorm was located 6 miles south of Roseglen, or 20 miles west of Garrison, moving northeast at 20 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... White Shield and Emmet. LAT...LON 4759 10188 4766 10195 4783 10170 4766 10153 TIME...MOT...LOC 0844Z 238DEG 19KT 4766 10186 $$ GALE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 21, 1:26 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 21, 1:26 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 126 AM CDT Wed Jul 21 2021 .UPDATE... Issued at 125 AM CDT Wed Jul 21 2021 Widely scattered showers and a few thunderstorms continue to propagate eastward across the state. Most of the lightning activity in the past hour or two has been associated with a cluster of storms from near Watford City to New Town. Otherwise, precipitation has been more or less steady state, although some new showers are starting to pop up in far southwest North Dakota. Severe weather remains highly unlikely through the night and into the morning. The low level jet has brought wind gusts as high as 37 mph down to the surface at Bismarck. We have slightly increased the wind speed and gust forecast through Wednesday afternoon accordingly. The strongest southerly winds should shift from south central North Dakota to the James River Valley Wednesday morning. A mention of fog and smoke was added to the Turtle Mountains area through late Wednesday morning. Visibility is currently reduced to around 2 miles there and upstream to the south and east. While many area METARs are reporting BR, manually augmented observations at Grand Forks and in Manitoba, as well as HRRR simulated near- surface smoke, suggest it is likely a combination of non-dense fog and smoke. Patchy fog was also added to northwest North Dakota. A plume of low level moisture is analyzed over south central Saskatchewan on nighttime satellite imagery, and is forecast to be wrapped around the center of low pressure into northwest North Dakota by early morning. UPDATE Issued at 1023 PM CDT Tue Jul 20 2021 Overall, the threat for severe storms had diminished this evening. However there has been a pesky area of strong storms along the northern edge of the convection earlier this evening. This area was nearer to the most unstable air, yet remaining uncapped, with also stronger bulk shear than was available earlier this evening over the southwest. These storms has shown an definite decrease in intensity in the last 30 minutes or so. We can't rule out a stronger cell or two but with cin increasing and bulk shear also showing a decrease this past hour, the threat for severe does look to have diminished quite a bit. We again updated pops and sky based on latest radar and satellite imagery. The humidities over the southwest have increased with the rain shower activity and the threat for lightning has pretty much ended so will allow the Red Flag Warning to expire at the top of the hour. UPDATE Issued at 704 PM CDT Tue Jul 20 2021 Scattered thunderstorms continue over western ND. A few severe storms earlier in far eastern MT and Western ND have now weakened quite a bit, ant as we move through the evening, the threat severe storms will continue to diminish. We Made some adjustments to pops and sky cover based on the latest radar and satellite. Humidity values will continue to improve through the evening but with gusty and erratic winds with scattered thunderstorms, and lightning in the area, will continue the Red Flag Warning at this time. Updated text products will be sent shortly. && .SHORT TERM...(This evening through Wednesday) Issued at 257 PM CDT Tue Jul 20 2021 The short term forecast is highlighted by hot temperatures and chances for showers and thunderstorms that continue through the night and end in the east tomorrow afternoon. This afternoon, the synoptic pattern was characterized by ridging placed over the Northern Rockies while a closed low was spinning off the coast of British Columbia. Water vapor imagery showed a shortwave moving through the mean flow over Montana and into North Dakota. At the surface, a low has developed as expected in eastern Montana, with a surface trough extending to the south and a weak quasi-stationary frontal boundary extending to the northeast into northern North Dakota. Showers and a few isolated thunderstorms have been ongoing through the morning and into the early afternoon. Winds this afternoon have exceeded expectations in the southwest, with wind gusts up to 40 mph reported at the Bowman Airport and Sand Creek RAWS site in Slope County. These also have reported a minimum relative humidity of 17 and 18 percent, respectively, although the most recent observation has brought up humidity a few percent. The Red Flag Warning continues until midnight. Winds are breezy to windy across the rest of the southern part of the state, but humidity has managed to stay a bit higher. Temperatures as of 19 UTC range from the mid 70s in the northwest, which have been cloudy and showery all day, to the mid 90s in the south central. As the previous shift noted, the probability for severe thunderstorms is low. The latest model guidance does have deep layer shear of around 40 knots across most of the west and north central, but instability looks lower than it did earlier today, with guidance advertising only around 500 J/kg of MLCAPE. Forecast soundings continue to show a modest amount of capping, which could also limit convection. If there was to be a strong to severe thunderstorm, the best chance would be in the northwest, but at this point thinking that chance is pretty low. Will message scattered showers and isolated thunderstorms that will likely be non-severe. The chance of showers and thunderstorms spreads east tonight following the progression of the surface trough, and using the NBM for timing and spatial coverage. The latest guidance does have slight chance PoPs lingering in the James River Valley Wednesday afternoon, before the low finally pushes east of the forecast area. Wednesday will be another hot day, with forecast highs in the mid 80s north to mid 90s south. .LONG TERM...(Wednesday night through Tuesday) Issued at 257 PM CDT Tue Jul 20 2021 The extended period is highlighted by continued hot and mostly dry conditions. Thursday currently has the hottest forecast highs of the extended, with highs around 100 in the southwest and 90s elsewhere. The best chance for scattered showers and thunderstorms looks to be Thursday night into Friday as a shortwave and attendant surface low move through the region. This should somewhat flatten out the upper ridging on Friday as the upper air pattern becomes dominated by broad ridging extending across the majority of the CONUS. The Northern Plains will be placed under the center of that ridge, with quasi-zonal flow expected across the region through the rest of the extended period. Temperatures will be relatively stable during this time per the latest NBM, with highs generally in the mid 80s north to mid 90s south. Dew points will be lower, in the 40s and 50s, as we transition to low-level northwest flow which will advect in drier air. Chances for precipitation look low. NAEFS guidance shows low- and mid-level temperatures above the 90th percentile through next week, and paired with the 8-10 day cluster analysis showing broad ridging persisting, there is high confidence in our current stretch of above average temperatures continuing through the end of the month. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 125 AM CDT Wed Jul 21 2021 VFR conditions are likely through the forecast period. Scattered showers and perhaps a few thunderstorms are possible across central North Dakota overnight into Wednesday morning. There is also a slight chance for a shower or storm over all of western and central North Dakota Wednesday afternoon. South-southeast winds will be gusty at KBIS overnight and KJMS Wednesday morning. Expect a wind direction change to the northwest across the western half of the state this afternoon as an area of low pressure moves through. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...MJ LONG TERM...MJ AVIATION...Hollan
Hazardous weather outlook, Jul 21, 3:19 AM CDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 319 AM CDT Wed Jul 21 2021 NDZ017-031-032-040-043-220830- McKenzie-Golden Valley-Billings-Slope-Bowman- 319 AM CDT Wed Jul 21 2021 /219 AM MDT Wed Jul 21 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday afternoon and evening. A few storms could become strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051- 220830- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Stark-Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux- Emmons-Logan-La Moure-McIntosh-Dickey- 319 AM CDT Wed Jul 21 2021 /219 AM MDT Wed Jul 21 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Special weather statement, Jul 20, 9:48 PM CDT, 5 hours 56 minutes before
Special Weather Statement National Weather Service Bismarck ND 948 PM CDT Tue Jul 20 2021 NDZ009-017-210315- McKenzie ND-Williams ND- 948 PM CDT Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE AND SOUTHEASTERN WILLIAMS COUNTIES UNTIL 1015 PM CDT... At 948 PM CDT, a strong thunderstorm was located 14 miles north of Watford City, moving northeast at 35 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Keene, Tobacco Garden Bay Recreation Area and Charlson. LAT...LON 4788 10330 4801 10337 4822 10293 4794 10272 TIME...MOT...LOC 0248Z 247DEG 31KT 4800 10316 HAMILTON
Special weather statement, Jul 20, 10:15 PM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1015 PM CDT Tue Jul 20 2021
NDZ010-017-210400-
McKenzie ND-Mountrail ND-
1015 PM CDT Tue Jul 20 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKENZIE AND WEST
CENTRAL MOUNTRAIL COUNTIES UNTIL 1100 PM CDT...
At 1014 PM CDT, a strong thunderstorm was located 15 miles northwest
of 4 Bears Lodge, or 26 miles northeast of Watford City, moving east
at 35 mph.
Nickel size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
White Earth Bay Recreation Area and Charlson.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If you are on or near Lake Sakakawea near White Earth Bay, get out
of the water and move indoors or inside a vehicle. Remember, If you
can hear thunder, you are close enough to be struck by lightning. Do
not be caught on the water in a thunderstorm.
&&
LAT...LON 4831 10248 4807 10233 4798 10297 4811 10302
4814 10295 4812 10292 4812 10290 4814 10288
4814 10286 4813 10283 4818 10283
TIME...MOT...LOC 0314Z 250DEG 28KT 4807 10287
HAMILTONSpecial weather statement, Jul 21, 3:44 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Bismarck ND 344 AM CDT Wed Jul 21 2021 NDZ021-210915- McLean ND- 344 AM CDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCLEAN COUNTY UNTIL 415 AM CDT... At 344 AM CDT, a strong thunderstorm was located 6 miles south of Roseglen, or 20 miles west of Garrison, moving northeast at 20 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... White Shield and Emmet. LAT...LON 4759 10188 4766 10195 4783 10170 4766 10153 TIME...MOT...LOC 0844Z 238DEG 19KT 4766 10186 GALE
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:48 PM CDT | Special Weather Statement | BIS | McKenzie | 27 min |
| Jul 20, 10:15 PM CDT | Special Weather Statement | BIS | Mountrail | 45 min |
| Jul 21, 4:13 AM CDT | Special Weather Statement | BIS | McLean | 32 min |
| Jul 21, 4:43 AM CDT | Special Weather Statement | BIS | McLean | 32 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.